Missouri, 2019

Flooding in Missouri, March 13 to 31, 2019

March 13 to 31, 2019 · NWS PAH · 2 events in 2 counties and zones

The Mississippi River began rising again by mid-month as a pair of strong low pressure systems lifted northeast from the Plains to the Great Lakes region. The first system produced widespread heavy rain on the 9th, followed by another heavy rainfall event on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Mississippi River began rising again by mid-month as a pair of strong low pressure systems lifted northeast from the Plains to the Great Lakes region. The first system produced widespread heavy rain on the 9th, followed by another heavy rainfall event on the 14th. The flooding on the Mississippi River was enhanced by rapid melting of a record snowpack in the northern states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 13, 5:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 13, 5:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
656 AM CDT Wed Mar 13 2019

.UPDATE...
Issued at 655 AM CDT Wed Mar 13 2019

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Friday night)
Issued at 400 AM CDT Wed Mar 13 2019

It's a busy forecast early this morning with a myriad of forecast
concerns, including: (1.) the potential for wind advisory winds
today and advisory and/or warning level winds on Thursday, and
(2.) the potential for severe thunderstorms from late this
afternoon through early Thursday afternoon.

But let's take a look at the big picture first. The initial band
of warm advection showers was exiting the I-64 corridor early this
morning. Once this clears the area, expect a mainly dry morning.
By afternoon, the focus for showers and scattered thunderstorms
arrives in western portions of the area with the approach of a
prefrontal trough. This gradually spreads east across the region
tonight. As the trough essentially dissipates in the overall
synoptic pattern, most of the area may actually be dry to start
the day Thursday. However, it is looking more and more likely that
an incoming front will help to ignite a second round of storms
Thursday morning across southeast Missouri and southern Illinois.
This line will shift east across the region through early
afternoon. Dry conditions should take hold thereafter as high
pressure builds in the wake of the cold front.

So with regard to the gradient wind potential, yesterday's day
shift posted a Wind Advisory across southeast Missouri, southwest
Illinois, and far western Kentucky for 10 AM until 7 PM CDT today.
New model data supports this strategy and will make no changes to
the advisory outline at this point. Winds within the advisory
should gust as high as 40 to 45 mph with a focus on the afternoon
hours. Will issue a Special Weather Statement to address the sub
advisory wind gusts in eastern portions of the area.

The next issue is what to do with Thursday headlines. After much
discussion with neighboring offices, we decided to hold off on the
issuance of a High Wind Watch for Thursday. Several reasons were
at play, For one, the corridor of highest winds on Thursday is
forecast to be slightly further east than today, which could
complicate our messaging. Additionally, while advisory level (40
mph +) criteria look like a slam dunk for most of the area on
Thursday, warning level (58 mph +) winds aren't as certain. As a
result, we decided to hand off the decision on what to do about
Thursday headlines to the day shift and allow today to play out
first. Will address the Thursday wind potential in the
aforementioned SPS.

The next issue is the potential for severe thunderstorms beginning
late this afternoon in southeast Missouri, then spreading east
across the region tonight and continuing for most of the area well
into Thursday. The Day One Outlook from the Storm Prediction Center
now includes virtually the entire forecast area in a marginal risk
for severe weather, with a slight risk across southern portions
of southeast Missouri into the Purchase area of western Kentucky.
While the combination of strengthening wind fields and MUCAPE will
be more than adequate for severe potential through tonight, I am
still concerned about a layer of warm air above 850mb that shows
up on both NAM and GFS forecast soundings. This should help to
limit the translation of severe thunderstorm winds to the surface.
However, given the strong gradient winds already in place, it may
not take much to boost wind gusts to near severe levels. Plus,
any substantial updrafts could pose a limited hail threat as well.
Thus, the risk is something we need to monitor throughout the
day.

My greatest concern continues to be with the second round of
storms forecast the develop along the cold front on Thursday, when
the SPC Day Two Outlook highlights eastern portions of the area in
a slight risk. Forecast soundings suggest much better low level
lapse rates during this time, especially by the time the storms
enter southwest Indiana and the Pennyrile region of western
Kentucky around midday. Storms on Thursday could take the form of
either high shear low instability QLCS and/or even supercells
depending on the amount of instability available. Damaging winds
and tornadoes cannot be ruled out.

Overall storm total precipitation remains around an inch, give or
take a half inch from north to south. At this time, this does not
appear to be enough to cause concern for widespread flooding.
That said, minor flooding is possible. This should be localized
and more prone in areas where elevated river levels have kept soil
conditions saturated for a prolonged time.

Unseasonably warm temperatures are expected through Thursday with
highs in the upper 60s to mid 70s both today and Thursday, and
lows in the lower 60s tonight. Much cooler readings will end the
week with highs on Friday in the mid to upper 40s and lows around
30 by Friday night.

.LONG TERM...(Saturday through Tuesday)
Issued at 400 AM CDT Wed Mar 13 2019

Surface high pressure builds in/across the mid Mississippi river
valley over the first half of the weekend, in the wake of the
recently departed storm system. Its main impact will be to provide
dry but markedly cooler air, with Saturday highs from the mid 40s
(n-ne) to around 50 (s-sw) degrees.

A fast moving, clipper like wave drops out of the mean trof on
Sunday, as the surface High pressure slides to the south and east
of the area. While this system will be largely moisture starved, the
models are churning out some light qpf upon its passage Sunday
afternoon/evening. With temps in the 50s during the afternoon, and
40s during the evening, we'll include a slight chance mention of
showers until it makes its full passage.

Height falls and more cold air spilling south out of Canada will be
incoming with surface High pressure from the north, in the wake of
this system's passage. The result will be a reinforcing shot of cold
air that will take us back into the upper 40s-lower 50s for Monday
highs. Temps moderate back into the 50s for Tuesday heading into the
mid week, still a little below seasonal norms, but not quite as
chilly as the previous Saturday and Monday, post system passages.
Lows will range through the 30s each night through the entirety of
the extended. Upper 20s in the far north is possible on the coldest
days/nights (Sat-Sat night and Mon-Mon night).

&&

.AVIATION...
Issued at 655 AM CDT Wed Mar 13 2019

The approach of a strong storm system will result in the potential
for showers, thunderstorms, and strong winds through the forecast
period. VFR conditions will prevail through much of the day as
southerly winds strengthen to around 20 knots with gusts as high
as 30 to 40 knots by afternoon. A band of showers and some
thunderstorms will move across the area late this afternoon into
tonight. A 4 to 5 hour window of MVFR ceilings may accompany the
shower activity tonight. Low level wind shear will persist through
mid morning. Included a mention of low level wind shear tonight
as well given the strengthening wind fields just above the ground.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for ILZ075-080-081-084-085-088-089-092>094.

MO...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for MOZ076-086-087-100-107>112-114.

IN...None.
KY...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for KYZ001>006.

&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DH
AVIATION...RJP
Hazardous weather outlook, Mar 13, 3:45 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
445 AM CDT Wed Mar 13 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
445 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Wind gusts of 40 to 45 mph are expected across southeast Missouri,
southern Illinois, and far western Kentucky today. Refer to the
Wind Advisory for the latest information.

A chance of thunderstorms spreads into southeast Missouri late
this afternoon, then across the entire region tonight. There is a
slight risk of severe thunderstorms across far southern Missouri
into the Purchase area of western Kentucky, with a marginal risk
elsewhere. Should severe storms develop, damaging winds will be
the greatest concern.

Refer to river Flood Warnings and Statements for the latest on
the river flooding across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very strong southwest winds will gust 40 to 50 mph on Thursday.
Even higher gusts are possible, especially across portions of
southeast Missouri and southern Illinois, where a High Wind Watch
or Warning may become necessary.

In addition, the chance of thunderstorms continues into Thursday
across most of the area. There is a slight risk of severe storms
across southwest Indiana and much of western Kentucky, with a
marginal risk generally east of the Mississippi River. Damaging
winds and even tornadoes are possible on Thursday, especially in
the slight risk area.

Flooding will continue on several rivers and their tributaries.
Refer to the latest Flood Warnings and Statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor the latest forecasts in case
their activation becomes necessary late this afternoon and evening,
then again morning through mid afternoon on Thursday.

RJP

In the hours before

Special weather statement, Mar 13, 3:30 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CDT Wed Mar 13 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-140000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
430 AM CDT Wed Mar 13 2019

...Very Strong Winds Expected Today and Especially on Thursday...

A strong low pressure system will track from the Central Plains to
the Great Lakes through Thursday. This will make for very windy
conditions today and especially on Thursday.

A Wind Advisory is in effect today for southeast Missouri, far
western Kentucky, and southwest Illinois, where wind gusts of 40
to 45 mph are expected. Even outside of the advisory, wind gusts
across southwest Indiana, southeast Illinois, and the remainder of
western Kentucky could reach 35 to 40 mph this afternoon.

Thursday remains by far the greatest concern. Forecast models
have been fairly consistent in showing a high likelihood of wind
gusts of at least 40 to 50 mph on Thursday. A belt from southeast
Missouri into southern Illinois could experience even stronger
wind gusts of 50 to 60 mph.

Winds of this magnitude will likely result in at least some power
outages due to downed trees and power lines. Some structural
damage may occur. High profile vehicles will be especially
difficult to control.

In addition to the potential for high gradient winds, there is
also a risk for severe thunderstorms beginning late this afternoon
in southeast Missouri and spreading east across the rest of the
area tonight, then continuing into much of Thursday. The greatest
potential at this time appears to be focused from mid morning
through early afternoon Thursday, especially across southeast
Illinois, southwest Indiana, and western Kentucky. Damaging winds
and tornadoes will both be possible.

Secure any loose outdoor objects and keep abreast of the latest
forecast updates from the National Weather Service.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
March 13, 7:00 AM CST to March 31, 11:59 PM CST
Where
Cape Girardeau County, (Cgi)cape Girardeau to 3.43 mi N of Gulf Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.230, -89.570

The Mississippi River rose above flood stage around mid-month and then continued rising into April. Moderate flooding was in progress by the end of March. There was considerable flooding of low-lying fields and woods and rural county roads. The river crest and its impacts will be contained in the April report.

Flood, Scott

When
March 14, 8:00 AM CST to March 31, 11:59 PM CST
Where
Scott County, Scott City to Illmo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.250, -89.520

Flooding of the Mississippi River reached moderate levels by the end of March. There was considerable flooding of low farmland, and some rural county roads were under water. The river crested in April. Details on the flood crest and impacts will be included in the April report.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807222, 807223.